A layman’s description of the QT interval is also found on the Mayo Clinic web site, “After each heartbeat, your heart’s electrical system recharges itself in preparation for the next heartbeat. This process is known as repolarization. In long QT syndrome, your heart muscle takes longer than normal to recharge between beats. This electrical disturbance, which often can be seen on an electrocardiogram (ECG), is called a prolonged Q-T interval.”
A prolonged QT interval is significant because, “The prolongation of QT interval is a risk factor for sudden cardiac death independent of the patient’s age, history of myocardial infarction, heart rate, and history of drug use; the patients with a QTc interval of >440 milliseconds are at 2 to 3 times higher risk for sudden cardiac death than those with a QTc interval of <440 milliseconds. The mortality rate in untreated patients with LQT is in the range of 1% to 2% per year” (emphasis added).
Many common medications, including heart medications and cholesterol-lowering drugs (oh, the irony), can cause serious heart rhythm irregularities that can lead to death.
Drugs that lengthen the QT interval include tricyclic antidepressants, fluoxetine/Prozac, Haldol, macrolide antibiotics (azithromycin being the most popular), fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and a few others), and others. A complete list of drugs that cause elongated QT can be found at www.qtdrugs.org.
These drugs worsen the elongation of the QT interval in a dose-dependent manner, so drugs that are known to lengthen the QT interval should not be taken concurrently. Additionally, drugs and foods that interfere with the CYP450 enzymatic pathways, which are necessary for drug metabolism, may cause a build-up of QT elongating drugs in the body. Drugs and foods that inhibit CYP450 enzymes should not be taken with QT interval elongating drugs.
To put this into real-world terms, if you’re on Prozac, you should avoid (or at least exercise caution with) azithromycin. If you’re on Amiodarone (a heart medication), you should avoid (or at least exercise caution with) fluoroquinolone antibiotics. When you’re on any drug that elongates the QT interval you shouldn’t drink grapefruit juice because it interferes with CYP450 enzymes.
Antibiotics that Elongate the QT Interval
In March, 2013, the FDA announced that they were, “warning the public that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.” The warning label for azithromycin was adjusted accordingly. Whether or not enough attention was paid to the updated warning label to change prescribing habits, or whether or not the updated warning label resulted in prevention of any irregular heart rhythm related deaths, are unknown.
The FDA announcement of the warning label changes for azithromycin noted that, “The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment.”
The warning label for Levaquin/levofloxacin (and the other fluoroquinolone antibiotics) notes that:
“Prolongation of the QT interval and isolated cases of torsade de pointes have been reported. Avoid use in patients with known prolongation, those with hypokalemia, and with other drugs that prolong the QT interval.”
In 2014, a study entitled “Azithromycin and Levofloxacin Use and Increased Risk of Cardiac Arrhythmia and Death” compared the risk of cardiac arrhythmia for U.S. Veterans taking amoxicillin, azithromycin and levofloxacin. The study concluded that:
“Compared with amoxicillin, azithromycin resulted in a statistically significant increase in mortality and arrhythmia risks on days 1 to 5, but not 6 to 10. Levofloxacin, which was predominantly dispensed for a minimum of 10 days, resulted in an increased risk throughout the 10-day period.”
Yes, azithromycin can increase the risk of serious cardiac events in those who take it, but levofloxacin is more dangerous, with an increase in serious cardiac events occurring for ten days, as opposed to five with azithromycin. Longer term tests – comparing health outcomes for those who took various kinds of antibiotics months or years after administration of the drugs – were not conducted. There seems to be an assumption that drugs are only dangerous while they are being administered. As a consequence, long-term adverse effects are systematically under-studied.
Many patients who have experienced fluoroquinolone toxicity syndrome have reported heart rhythm abnormalities long after they have stopped taking fluoroquinolone antibiotics. Whether or not past use of fluoroquinolones makes people more subject to long QT syndrome, torsades de pointes or other potentially fatal heart rhythm irregularities over their lifetime, has not, to my knowledge, been examined. What has been examined is that both azithromycin and levofloxacin increase the risk of heart rhythm abnormalities significantly while taking them. Even that information is enough to warrant caution with both drugs.
Treatment for Medication-Induced Heart Rhythm Irregularities
For the treatment of long QT syndrome, it is recommended that the offending medication be ceased. Please note, one should not stop a medication without physician assistance. For acute QT attacks, IV magnesium and potassium may be necessary. “Magnesium is very effective for suppression of the short-term recurrences of torsades and is the agent of choice for the immediate treatment of the torsades associated with both congenital and acquired forms of LQT, irrespective of serum magnesium levels.” Additionally, “Administration of potassium is considered an important adjunct to the intravenous magnesium therapy for the short-term prevention of the torsades, especially in the cases where the serum potassium level is in the lower limits.” A pacemaker is a longer-term treatment option for those whose condition demands one.
The cases of long QT syndrome that are caused by drugs can be avoided entirely by avoiding the drugs that elongate the QT interval. Of course, don’t go off any medication without first consulting your doctor. I am not a doctor, so this post should not be interpreted as medical advice. I know that given my past adverse reaction to a fluoroquinolone antibiotic (ciprofloxacin), I will do my best to avoid the drugs listed on www.qtdrugs.org. Your heart may thank you if you do the same.
Information about Fluoroquinolone Toxicity
Information about the author, and adverse reactions to fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and Floxin/ofloxacin) can be found on Lisa Bloomquist’s site, www.floxiehope.com.
Participate in Research
Hormones Matter is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.
What Else Can I Do To Help?
Hormones Matter is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow.
To support Hormones Matter and our research projects – Crowdfund Us.
This post was published originally on Hormones Matter on July 20, 2015.